Wednesday, September 28, 2022
HomeHealth & MedicineFrequent Use of Painkillers Associated with Higher Risk of Tinnitus in Women

Frequent Use of Painkillers Associated with Higher Risk of Tinnitus in Women

A recent study from Brigham and Women’s Hospital shows frequent use of painkillers such as Aspirin, Acetaminophen, and Advil is associated with a higher risk of tinnitus in women.

The study investigated clinical data collected from 69,455 women through a period of over 20 years to evaluate if long-term use of pain medications has any impact on tinnitus.

The study result is published recently in the Journal of Internal Medicine (Curhan, Glicksman et al. 2022).

The term ‘tinnitus’ defines experiencing sounds—ringing, hissing, buzzing, rushing, or roaring —in the absence of an external sound, not heard by other people. The perception common in older adults, affecting about 15% to 20% of people, adversely impacts daily lives, including sleep, work, communication, and quality of life.

An estimated 50 million U. S adults suffer from tinnitus, among whom 3 million have it almost all the time daily basis (Shargorodsky, Curhan et al. 2010).

A 2019 Statistics Canada report shows around a third of adult Canadians experienced tinnitus, with around seven percent categorizing the problem as “bothersome” (Ramage-Morin, Banks et al. 2019).

The exact pathophysiology of tinnitus is unknown, but many factors, including hearing loss, exposure to loud noise, neurological injuries, dental disorders, and certain infectious diseases, may precipitate tinnitus.

In the new study, the researchers investigated if there is an independent association between taking pain medicine such as aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), and acetaminophen and the risk of persistent tinnitus.

For this purpose, the scientists used data from the Nurses Health Study II, a long-term study that examines causes and risk factors, and the long-term effects of nutrition, hormones, environment, and nurses’ work-life, on health and disease development.

READ ALSO  Can Anthrax Offer a New Way to Silence Pain?

Out of this cohort, the researchers examined data of 69,455 women aged 31 to 48 years at the time enrollment and were followed up over 20 years. Women were asked to answer various health-related questions once every two years to track their health over a long period.

tinnitus

Participants answered questions about their use of over-the-counter pain medications and the use of COX-2 inhibitors, prescription NSAIDs with similar properties to other NSAIDS but with fewer gastrointestinal side effects.

In the cohort, the researchers found 10,452 cases of persistent tinnitus.

The team also observed:

  • Frequent use (6-7 days per week) and moderate-dose aspirin increased the risk of tinnitus by 16 percent among participants aged less than 60 but not among older participants.
  • Frequent but low-dose aspirin (≤100 mg) was not associated with an increased risk of tinnitus.
  • Frequent use of both NSAIDs or acetaminophen increased the risk by almost 20 percent or more.
  • Moderate use (2 or more days per week) of COX-2 inhibitors was linked with a 20 percent greater risk of developing tinnitus as well.

“Our findings suggest that analgesic users may be at higher risk for developing tinnitus and may provide insight into the precipitants of this challenging disorder,” said lead author Sharon Curhan, MD, ScM, of the Brigham’s Channing Division of Network Medicine.

“Even though these analgesics are widely available without a prescription, these are still medications, and there are potential side effects. For anyone who is considering taking these types of medications regularly, it is advisable to consult with a health care professional to discuss the risks and benefits and to explore whether there are alternatives to using medication.”

READ ALSO  More Alcohol, Less Brain: An Association That Begins with Just One Drink A Day

The study didn’t investigate the causes for increasing the risk of tinnitus, so it’s not yet known if the use of pain medications is a cause of tinnitus or is another side effect of something unknown.

One major limitation of this study was that most of the participants involved in the study were white women, showing more analysis is needed on non-white women and men.

Curhan, S. G., J. Glicksman, et al. (2022). “Longitudinal Study of Analgesic Use and Risk of Incident Persistent Tinnitus.” J Gen Intern Med. 10.1007/s11606-021-07349-5.
Ramage-Morin, P. L., R. Banks, et al. (2019). “Tinnitus in Canada.” Health Rep 30(3): 3-11. 10.25318/82-003-x201900300001-eng.
Shargorodsky, J., G. C. Curhan, et al. (2010). “Prevalence and characteristics of tinnitus among US adults.” Am J Med 123(8): 711-718. 10.1016/j.amjmed.2010.02.015.

RECOMMENDED FOR YOU

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisment -spot_imgspot_img

Recent Post

RECENT COMMENTS

Most Commented

Latest Reviews

vaccine

COVID-19 Vaccine Reluctance: In The United States and Beyond

0

Approximately one in three American are unlikely or hesitant to get COVID-19 vaccine. Acceptance rates are high among Chinese (90%) and low among Russian (55%). Other than the vaccine's safety and efficacy, trust in governments is strongly associated with vaccine acceptance.

Most Read

DISCOVER MORE STORIES